Kansas, 2025Hail and Damaging Winds in Kansas, September 19, 2025
September 19, 2025 · NWS DDC · 4 events in 3 counties and zones
An upper-level wave moved across the Great plains and supported the development of supercells. There was only a small window for severe weather from each supercell moved south before weakening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level wave moved across the Great plains and supported the development of supercells. There was only a small window for severe weather from each supercell moved south before weakening. After all the cells had weakened below severe and developed a small cold pool, they congealed and followed a more linear structure that tracked east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 19, 12:11 PM CST, 5 hours 24 minutes earlier. Its key messages:
- A small complex of storms tonight is possible, some strong
- Highest pops Saturday across the eastern zones
- Another round of storms Monday/Tuesday, followed by cooler temps
Area forecast discussion, Sep 19, 12:11 PM CST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
111 PM CDT Fri Sep 19 2025
.KEY MESSAGES...
- A small complex of storms tonight is possible, some strong
- Highest pops Saturday across the eastern zones
- Another round of storms Monday/Tuesday, followed by cooler temps
&&
.DISCUSSION...
Issued at 111 PM CDT Fri Sep 19 2025
Another small complex of storms (MCS) is possible, mainly across central
Kansas this evening. It is not totally clear if storms will form or
not. Some of the CAMs have strong thunderstorms, while other CAMs
do not show much of anything developing. Areal coverage should be
not that great in considering the CAMs that do show storm development.
There is a risk of 1 out of 5, so cannot rule out a strong thunderstorm.
Marginally severe wind and hail reports would be the main threats.
Overall coverage to remain on the more isolated side. Brief heavy
rainfall is also possible. Our 12Z RAOB PWAT of 0.66" is down from
0.97" last night, so do not anticipate any major water issues. Otherwise,
the rest of the FA will remain dry. Lows tonight will be in the mix
of 50s northeast to 60s southeast.
An upper level wave that is driving the storm development will continue
to move east and southeast Saturday. As such, an area of shift of
POPs is expected across the forecast domain. Have the highest pops
(50%) across the eastern zones with POPs diminishing in numerical
value farther west. Far western Kansas along the Colorado border
should remain dry for the beginning of the weekend. Otherwise, not
too warm highs with values in the lower 80s across expected across
the FA. Lows in the mix of 50s to 60s for Sunday morning.
Both the GFS and ECMWF forecast shortwave ridging for Sunday. This
would support the notion of a drier forecast across southwest Kansas.
Highs will continue to remain well into the 80s. Lows still in the
mix of 50s northwest to 60s southeast. Pops will remain silent per
the latest NBM solution.
Attention then turns to Monday evening into Tuesday. Both the deterministic
models as well as some of their ensemble counterparts indicate a
fropa late Monday evening. This would reintroduce storm chances across
the FA per the NBM solution. In addition, cooler highs (70s) looks
likely in the wake of the storm system during the middle portion
of the business week. Will have to watch lows for the far western
counties, as they may dip down into the 40s. It would be 50s for
the rest of the FA.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1111 AM CDT Fri Sep 19 2025
VFR is expected through tonight. MVFR cigs may be introduced across
the terminals by tomorrow morning. Short term models still show the
most likely area of impact of storms is still for KDDC and KHYS.
Will continue the prob30 to account for this possibility of storms
later this evening. Gusty outflow winds and some hail would be the
main threats of the storms along with locally reduced cigs and vis.
Light southerly winds expected today and could be light and variable
by tonight.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Sugden
AVIATION...Sugden
Hazardous weather outlook, Sep 19, 3:19 AM CST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
419 AM CDT Fri Sep 19 2025
KSZ030-031-043>046-061>066-074>081-084>090-200930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
419 AM CDT Fri Sep 19 2025 /319 AM MDT Fri Sep 19 2025/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
There is a Marginal Risk (Level 1 of 5) of severe storms this evening
and late tonight. The risk area is generally along and east of
Highway 283 and along and north of the Arkansas River. Large hail
risk of quarter to half dollar size will be confined to mainly
I-70 and points north with damaging wind gusts of 60 to 70 mph
later on this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances increase again early next week in advance of
another storm system and cold front. At this time, it is too early
to determine severe weather potential, so keep checking back for
updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required tonight.
In the hours before
Special weather statement, Sep 19, 4:37 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT Fri Sep 19 2025
KSZ030-192315-
Trego KS-
537 PM CDT Fri Sep 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 615 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Quinter, moving south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Collyer around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3902 9991 3903 10015 3913 10015 3913 9997
TIME...MOT...LOC 2237Z 353DEG 20KT 3920 10015
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Sep 19, 4:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT Fri Sep 19 2025
KSZ030-031-192345-
Trego KS-Ellis KS-
557 PM CDT Fri Sep 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES THROUGH 645 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palco, or 16 miles northeast of Ogallah, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Trego
and northwestern Ellis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.
&&
LAT...LON 3899 9955 3913 9971 3913 9926
TIME...MOT...LOC 2257Z 308DEG 17KT 3919 9959
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TATROSpecial weather statement, Sep 19, 5:34 PM CST, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
634 PM CDT Fri Sep 19 2025
KSZ030-031-200000-
Trego KS-Ellis KS-
634 PM CDT Fri Sep 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES THROUGH 700 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ellis, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hays and Yocemento around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.
&&
LAT...LON 3890 9912 3887 9960 3907 9970 3913 9948
3913 9945
TIME...MOT...LOC 2334Z 319DEG 23KT 3903 9949
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TATROThunderstorm Wind, Ellis
- When
- September 19, 5:35 PM CST
- Where
- Ellis County, 9.13 mi N of Hog Back
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.050, -99.470
A personal weather station 789_Homestead recorded a 58 mph wind gust.
Thunderstorm Wind, Ellis
- When
- September 19, 6:15 PM CST
- Where
- Ellis County, 2.12 mi SW of Hays
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.850, -99.350
Kansas Mesonet site - Hays recorded a 62 mph wind gust.
Hail, Rush
- When
- September 19, 6:41 PM CST
- Where
- Rush County, 1.38 mi N of Liebenthal
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.670, -99.320
A public report of 1 inch hail.
Hail, Ness
- When
- September 19, 7:15 PM CST
- Where
- Ness County, 0.69 mi S of Utica
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.640, -100.170
A public report of 1 inch hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, September 19, 2025$20,000 · 1 event
- Damaging Winds in Oklahoma, September 19, 2025$15,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Kansas, September 19, 20252.25 in hail · 4 events
- Flash Flood and Damaging Winds in Alabama, September 19, 2025$3,000 · 52 kt wind · 3 events
- Hail in Wisconsin, September 19, 20251 in hail · 2 events
- Flash Flood and Damaging Wind in New Mexico, September 19, 202552 kt wind · 2 events
- Hail in Arkansas, September 19, 20251 in hail · 1 event
- Damaging Wind in Mississippi, September 19, 2025$10,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, September 19, 2025$1,000 · 1 event
- Hail in Arizona, September 19, 20251 in hail · 1 event
- Hail in Wisconsin, September 19, 20251 in hail · 1 event
- Flood in Texas, September 19, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294059, 1294060, 1294061, 1294062.